Alert archive / Iowa / Tornado Warnings in 2004

Tornado Warning 36, NWS Omaha, NE

May 22, 2004Shelby County, Iowa

NWS Omaha, NE issued this tornado warning at May 22, 2004, 8:51 PM CDT for Shelby County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 8:51 PM CDT (01:51 UTC)
Expired
May 22, 2004, 9:30 PM CDT
In force
39 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Shelby County, IA

The radar

The Omaha radar (KOAX), 98 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 3:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2882 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
4.2
Supercell composite
16.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

324 
WFUS53 KOAX 230151
TOROAX
IAC165-230230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
845 PM CDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  SHELBY COUNTY IN SOUTHWEST IOWA

* UNTIL 930 PM CDT

* AT 845 PM CDT...LAW ENFORCEMENT REPORTED A TORNAOD LOCATED 2
  MILES SOUTHWEST OF HARLAN NEAR THE HARLAN AIRPORT...OR ABOUT 42 
  MILES NORTHEAST OF OMAHA...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARLAN
  RURAL AREAS OF EASTERN SHELBY COUNTY
  
THIS IS A DANGEROUS SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF
THIS TORNADO GO BELOW GROUND LEVEL IF POSSIBLE. OTHERWISE GO TO A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF THE BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR SOUTHWEST IOWA AND EASTERN NEBRASKA. A TORNADO WATCH ALSO REMAINS
IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR SOUTHWEST IOWA.

LAT...LON 4182 9550 4151 9548 4151 9506 4163 9512
          4186 9511

$$

DEWALD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 22, 1:50 PM CDT, 7 hours 1 minute earlier.

Area forecast discussion, May 22, 1:50 PM CDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
150 PM CDT SAT MAY 22 2004

.DISCUSSION...
PRIMARY CONCERNS WILL DEAL WITH THE SHORT TERM AND NEXT ROUND OF SEVERE
WEATHER AND HEAVY RAIN LATE THIS AFTERNOON AND TONIGHT.

REMNANTS OF OUTFLOW BOUNDRY THAT WAS ALONG THE SOUTHERN BORDER
EARLIER THIS MORNING HAS PRETTY MUCH WASHED OUT WITH 18Z SURFACE
ANALYSIS SHOWING MAIN BOUNDRY FROM NORTHERN NEBRASKA INTO NORTHERN
IOWA. 18Z OAX UA DATA ALSO SHOWING THAT MID LEVEL TEMPERATURES HAVE
RECOVERED QUICKLY FROM EARLIER THIS MORNING SO LATEST SPC DISCUSSION
SEEMS REASONABLE WITH STORMS EXPECTED TO LIGHT UP AGAIN IN THE
VICINITY OF THE SURFACE BOUNDRY ACROSS NORTHEAST NEBRASKA THIS
AFTERNOON. STILL PLENTY OF MOISTURE IN PLACE WITH 12Z META SETTING
UP 850 THETA-E AXIS FROM SOUTHERN NEBRASKA INTO SOUTHERN IOWA DURING
THE LATE AFTERNOON. THE FLOOD WATCH ISSUED EARLER FOR ABOUT THE
NORTH HALF OF THE CWA STILL LOOKS GOOD AT THIS TIME AND NO
ADJUSTMENTS PLANNED.

OVERALL LITTLE CHANGE TO THE FORECAST WITH A BREAK IN THE ACTIVE
WEATHER FOR SUNDAY AND NEXT CHANCE OF STORMS COMING IN ON MONDAY WITH
NEXT FRONT AND UPPER WAVE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH 4 PM SAT TO 4 AM SUN FROM BUTLER SAUNDERS AND SARPY
COUNTIES NORTHWARD.
IA...FLOOD WATCH 4 PM SAT TO 4 AM SUN FROM POTTAWATTMIE COUNTY
NORTHWARD.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX.  THE WMO CODE WILL REMAIN FXUS63 KOAX.

FOBERT
Hazardous weather outlook, May 22, 5:10 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT SAT MAY 22 2004

IAZ043-055-056-069-NEZ015-030>034-042>045-050>053-230500-
BOONE-BURT-BUTLER-COLFAX-CUMING-DODGE-DOUGLAS-HARRISON IA-MADISON-
MONONA IA-PLATTE-POTTAWATTAMIE IA-SARPY-SAUNDERS-SHELBY IA-STANTON-
THURSTON-WASHINGTON-
510 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND EAST
CENTRAL NEBRASKA AND WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND SUNDAY

SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP AND MOVE
ACROSS THE AREA THIS EVENING. THE PRIMARY HAZARDS WILL BE VERY LARGE
HAIL...DAMAGING WINDS AND FLOODING. ISOLATED STRONG TORNADOES MAY
ALSO OCCUR. THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE
RISK OF SEVERE WEATHER IS POSSIBLE. STORMS SHOULD EVENTUALLY EVOLVE
INTO A LARGE CONVECTIVE SYSTEM WITH VERY HEAVY RAINFALL AND LARGE
HAIL EXPECTED OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM
CDT.

VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS
LOW PRESSURE OVER NORTHWEST KANSAS MOVES TO WEST CENTRAL IOWA
BY LATE TONIGHT. THE SEVERE WEATHER AND FLOODING THREAT
WILL LAST WELL INTO EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT
THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK.  LATER
HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 11 PM CDT. STORM
SPOTTER WILL BE REQUIRED THIS EVENING.

IAZ079-080-090-091-NEZ065>068-078-088>093-230500-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD-
510 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEASTERN NEBRASKA
AND SOUTHWESTERN IOWA.

.DAY ONE...TONIGHT AND SUNDAY

SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE
AREA THIS EVENING. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL AND
DAMAGING WINDS. STRONG TORNADOES WILL ALSO BE POSSIBLE.

VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW
PRESSURE INTENSIFIES OVER NORTHWEST KANSAS AND MOVES TO WEST
CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER THREAT WILL
LAST INTO EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT
THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK.  LATER
HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 11 PM CDT. STORM
SPOTTER ACTIVATION WILL BE REQUIRED ACROSS THE AREA THIS EVENING.

NEZ011-012-016>018-230500-
ANTELOPE-CEDAR-KNOX-PIERCE-WAYNE-
510 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE AREA.
THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL...DAMAGING WINDS...AND
FLOODING. THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE
RISK OF SEVERE WEATHER IS POSSIBLE. STORMS SHOULD EVENTUALLY EVOLVE
INTO A LARGE CONVECTIVE SYSTEM WITH VERY HEAVY RAINFALL AND LARGE
HAIL EXPECTED OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM
CDT.

VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW
PRESSURE INTENSIFIES OVER NORTHWEST KANSAS AND MOVES TO WEST
CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER AND FLOODING THREAT
WILL LAST WELL INTO EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT
THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK.  LATER
HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION LATER THIS EVENING.

FOBERT

In the hours before

Local storm report, May 22, 8:19 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
819 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             7 SW LOGAN              41.57N 95.89W
05/22/2004  0.75 INCH        HARRISON           IA   AMATEUR RADIO

&&

SK
Local storm report, May 22, 8:22 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
822 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND GST     LINCOLN                 40.82N 96.69W
05/22/2004  80 MPH           LANCASTER          NE   AMATEUR RADIO

&&

SK
Local storm report, May 22, 8:24 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
824 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     WILBER                  40.48N 96.96W
05/22/2004                   SALINE             NE   EMERGENCY MNGR

            LOST POWER/EVACUATING EOC

&&

SK
Local storm report, May 22, 8:25 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
825 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             BLAIR                   41.54N 96.14W
05/22/2004  2.00 INCH        WASHINGTON         NE   AMATEUR RADIO

&&

SK
Local storm report, May 22, 8:28 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
828 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0819 PM     TORNADO          6 SW UNDERWOOD          41.32N 95.76W
05/22/2004                   POTTAWATTAMIE      IA   STORM CHASER

&&

SK
Local storm report, May 22, 8:30 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
830 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     FREMONT                 41.44N 96.49W
05/22/2004                   DODGE              NE   AMATEUR RADIO

            A/C UNIT BLOWN OF WAL-MART. ALSO GAS LINES LEAKING.

&&

SK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:46 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby59 min
May 22, 7:51 PM CDTTornado WarningOAXHarrison, Shelby54 min
May 22, 9:01 PM CDTFlash Flood WarningOAXHarrison, Pottawattamie6 hr
May 22, 9:17 PM CDTFlash Flood WarningOAXShelby6 hr
May 22, 10:02 PM CDTSevere Thunderstorm WarningOAXFremont, Page58 min
May 22, 10:12 PM CDTTornado WarningOAXMills48 min
May 22, 10:33 PM CDTSevere Thunderstorm WarningOAXMontgomery42 min
May 22, 10:52 PM CDTSevere Thunderstorm WarningOAXMontgomery23 min
May 22, 11:36 PM CDTSevere Thunderstorm WarningOAXFremont, Page54 min

Nearby

Tornado Warnings in Iowa, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.